Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the intersection of two-parameter mean value families


Authors: Horst Alzer and Stephan Ruscheweyh
Journal: Proc. Amer. Math. Soc. 129 (2001), 2655-2662
MSC (2000): Primary 26B99; Secondary 30B10, 30B40, 30D30, 33C05
DOI: https://doi.org/10.1090/S0002-9939-01-06050-6
Published electronically: February 9, 2001
MathSciNet review: 1838789
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We determine all means which are in the intersection of two multivariable two-parameter mean value families. These families were introduced by C. Gini (1938) and K.B. Stolarsky (1975).


References [Enhancements On Off] (What's this?)

  • [1] G.E. Andrews, R. Askey, and R. Roy, Special Functions, Cambridge Univ. Press, Cambridge, 1999. MR 2000g:33001
  • [2] P.S. Bullen, D.S. Mitrinovic, and P.M. Vasic, Means and Their Inequalities, Reidel, Dordrecht, 1988. MR 89d:26003
  • [3] D. Farnsworth and R. Orr, Gini means, Amer. Math. Monthly 93 (1986), 603-607. MR 88b:51031
  • [4] C. Gini, Di una formula comprensiva delle medie, Metron 13 (1938), 3-22.
  • [5] H.W. Gould and M.E. Mays, Series expansions of means, J. Math. Anal. Appl. 101 (1984), 611-621. MR 86a:26025
  • [6] G.H. Hardy, J.E. Littlewood, and G. Pólya, Inequalities, Cambridge Univ. Press, Cambridge, 1934.
  • [7] P. Kahlig and J. Matkowski, Functional equations involving the logarithmic mean, Z. Angew. Math. Mech. 76 (1996), 385-390. MR 97e:39017
  • [8] E.B. Leach and M.C. Sholander, Extended mean values, Amer. Math. Monthly 85 (1978), 84-90. MR 58:22428
  • [9] E.B. Leach and M.C. Sholander, Extended mean values II, J. Math. Anal. Appl. 92 (1983), 207-223. MR 85b:26007
  • [10] E.B. Leach and M.C. Sholander, Multi-variable extended mean values, J. Math. Anal. Appl. 104 (1984), 390-407. MR 86b:26033
  • [11] D.H. Lehmer, On the compounding of certain means, J. Math. Anal. Appl. 36 (1971), 183-200. MR 43:7411
  • [12] L. Losonczi and Zs. Páles, Minkowski's inequality for two variable Gini means, Acta Sci. Math. (Szeged) 62 (1996), 413-425. MR 98c:26012
  • [13] L. Losonczi and Zs. Páles, Minkowski's inequality for two variable difference means, Proc. Amer. Math. Soc. 126 (1998), 779-789. MR 98e:26022
  • [14] Zs. Páles, Inequalities for sums of powers, J. Math. Anal. Appl. 131 (1988), 265-270. MR 89f:26024
  • [15] Zs. Páles, Inequalities for differences of powers, J. Math. Anal. Appl. 131 (1988), 271-281. MR 89f:26023
  • [16] Zs. Páles, Comparison of two variable homogeneous means, in: General Inequalities 6, Internat. Ser. Numer. Math., Vol. 103, Birkhäuser, Basel, 1992, 59-70. MR 94b:26016
  • [17] A.O. Pittenger, The logarithmic mean in $n$ variables, Amer. Math. Monthly 92 (1985), 99-104. MR 86h:26012
  • [18] G. Pólya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Princeton Univ. Press, Princeton, 1951. MR 13:270d
  • [19] K.B. Stolarsky, Generalizations of the logarithmic mean, Math. Mag. 48 (1975), 87-92. MR 50:10186

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26B99, 30B10, 30B40, 30D30, 33C05

Retrieve articles in all journals with MSC (2000): 26B99, 30B10, 30B40, 30D30, 33C05


Additional Information

Horst Alzer
Affiliation: Morsbacher Str. 10, 51545 Waldbröl, Germany
Email: alzer@wmax03.mathematik.uni-wuerzburg.de

Stephan Ruscheweyh
Affiliation: Department of Mathematics, University of Würzburg, Am Hubland, 97074 Würzburg, Germany
Email: ruscheweyh@mathematik.uni-wuerzburg.de

DOI: https://doi.org/10.1090/S0002-9939-01-06050-6
Keywords: Gini means, Stolarsky means, hypergeometric function
Received by editor(s): January 10, 2000
Published electronically: February 9, 2001
Communicated by: David Preiss
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society